Virginia, 2003

Heavy Snow in Virginia, February 9 to 10, 2003

February 9 to 10, 2003 · NWS MRX · 3 events in 3 counties and zones

Three to five inches of snow was reported across portions of southwest Virginia.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Three to five inches of snow was reported across portions of southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 9, 8:00 PM EST, 0 minutes earlier.

Area forecast discussion, Feb 9, 8:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EST SUN FEB 9 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
800 PM EST SUN FEB 9 2003

UPDATING ZONES AND ADVISORIES/WARNINGS FOR ALL EXCEPT THE TN
MOUNTAINS AND STATE OF VA. VERY DRY AIR AT SFC CAUSED EVAPORATION OF
SNOW/RAIN WHICH IN TURN CAUSED AIR TO COOL DRASTICALLY FROM PLATEAU
TOWARD EAST AS SYSTEM MOVED EAST. IN SOME PLACES DEW POINT ROSE TEN
DEGREES F IN ONE HOUR, WHILE TEMP DROPPED 5 DEGREES. HAVE ISSUED
WINTER STORM WARNING FOR CENTRAL AND NORTH VALLEY FOR 3-5 INCHES
OVERNIGHT...FOR PLATEAU INCLUDING ROANE COUNTY FOR 4-8. HAVE
RECEIVED REPORTS OF 3.5 INCHES SNOW IN 1.5 HOURS IN UPPER RHEA
COUNTY, TN.

WILL CONTINUE TO MONITOR SITUATION FOR MORE INFORMATION.

.MRX...
NC...WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES NCZ060>061.

TN...HEAVY SNOW WARNING FOR THIS EVENING THROUGH MONDAY MORNING FOR
ZONES TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074.

WINTER STORM WARNING FOR TONIGHT FOR ZONES TNZ012>017...TNZ035>040...
TNZ042...TNZ044...TNZ046...TNZ067>071...TNZ073...TNZ081>083.

WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES
TNZ084>087...TNZ098>102.

VA...HEAVY SNOW WARNING FOR THIS EVENING THROUGH MONDAY MORNING FOR
ZONES VAZ001>002...VAZ005>006...VAZ008.

BB

*********************************************************************
AFTERNOON FORECAST DISCUSSION
430 PM EST SUN FEB 9 2003

VERY STRONG UPR JET PUNCHES INTO E TN TONIGHT. THIS PUMP RAPIDLY
INCREASING MOISTURE ACROSS THE AREA.

MODELS STILL NOT IN VERY GOOD AGREEMENT. BUT THEY HAVE ALL SHIFTED
FROM THERE PREVIOUS SOLUTIONS. THE AVN AND NGM ARE COOLER. THE ETA
IS WARMER. THEY ALL SEEM TO CARRY THE MOISTURE FROM THE SOUTHWEST A
BIT FARTHER NORTH WITH THE .50 PW LINE GETTING TO THE NE TN BORDER.
CROSS SECTIONS AND SOUNDINGS SHOW 1000-850 MB LAYER WARMING UP
TONIGHT AND EARLY MONDAY. MOS TEMPS ALSO RISE OVERNIGHT. THIS
PROFILE CHANGES EARLY SNOW TO ALL RAIN UP TO THE KNOXVILLE AREA
OVERNIGHT. DECIDED TO USE A COOLER APPROACH SINCE MODELS INITIALIZED
SOMEWHAT TOO WARM SFC TO 850 MB. CURRENT TEMPS AND DPS CLOSEST TO
THE COOLEST NGM MOS AND PROGGED SOUNDINGS. SHOULD SEE GOOD
EVAPORATIVE COOLING EARLY. THEN WAA IS FROM AROUND 245 WHICH SHOULD
NOT BE AS STRONG AS MODELS DEPICT. TONIGHT SNOW SHOULD BE A NEARLY
STEADY TWO INCH BLANKET ACROSS THE N 2/3 OF MRX CWA. THIS WILL
INCLUDE SOME OF THE SOUTHERN CUMBERLAND PLATEAU AS WELL AS SOME SE
TN MNTS. MIXING AND CHANGE OVER OCCURS ACROSS SOUTHERN VALLEYS.
INITIAL ROAD SURFACES SHOULD RESULT IN GOOD MELTING. THIS COUPLED
WITH THE PRECIPITATION CHANGE OVER LED TO DECISION TO LEAVE SOME OF
THE SOUTHERN COUNTIES OUT OF THE ADVISORY. MIN TEMPS WITHIN A FEW
DEGREES OF FREEZING AREA WIDE. TOMORROW...FAIRLY GOOD SNOWS CONTINUE
EARLY ESPECIALLY ACROSS VA AND NE TN. WAA CUTS OFF AROUND NOON
TOMORROW AS COOL 850 MB TROUGH SWINGS THROUGH. LOW LEVEL MOISTURE
REMAINS CAPPED UNDER SINKING COOLING INVERSION. WITH GOOD CONVERGENT
LOW LEVEL FLOW AND 850-700 LAPSE RATE. SHOULD SEE BANDING SNOW
SHOWERS ALL DAY NE PART OF CWA. MOS MAXS LOOK TO WARM WITH AFTERNOON
CAA GETTING GOING. UPSLOPE SNOWS AND NE VALLEY FLURRIES CONTINUE MON
NGT. WINDS WILL DECREASE OVERNIGHT IN THE RELIEF OF TEMPORARY
RIDGING. GRADIENT AGAIN TIGHTENS ON TUE WITH THE APPROACH OF THE
NEXT TROUGH.

FCSTID =   17
CHA   33  44  23  47 /  80  50  10  10
TYS   32  41  23  43 /  90  60  10  10
TRI   30  38  18  37 /  80  70  30  20
OQT   30  41  21  41 /  80  60  10  10

.MRX...
NC...NONE.
TN...HEAVY SNOW WARNING FOR THIS EVENING THROUGH MONDAY MORNING FOR
ZONES TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074.

WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH MONDAY MORNING FOR
ZONES
TNZ012>017...TNZ035>040...TNZ042...TNZ044...TNZ046...TNZ067>071...TNZ
073.

WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH MONDAY MORNING FOR
ZONES TNZ081>083.

WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH MONDAY MORNING FOR
ZONE TNZ087.

VA...HEAVY SNOW WARNING FOR THIS EVENING THROUGH MONDAY MORNING FOR
ZONES VAZ001>002...VAZ005>006...VAZ008.

SON

*********************************************************************
LATE MORNING FORECAST DISCUSSION
1030 AM EST SUN FEB 9 2003

FORECAST ON TRACK. MINOR ADJUSTMENTS MADE TO TODAYS HIGHS AND CLOUD
COVER. VERY GOOD HEAVY DISCUSSION(QPFHSD). EARLY LOOK AT 12Z RUNS
INDICATE WSW ADSVRY MAY BE EXPANDED TO THE SOUTHERN PLATEAU AND WSW
WATCH/WARNING MAY BE EXPANDED TO SW VA WHERE QPF LOOKS A LITTLE
BETTER. POST TROUGH PREFRONTAL ENVIRONMENT EARLY MONDAY ALSO LOOKING
MORE FAVORABLE FOR CONTINUED LIGHT SNOWS ESPECIALLY CNTRL/NORTH.

SON
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
445 AM EST SUN FEB 9 2003

SKIES WERE CLEAR EARLY TONIGHT AND SLOWLY INCREASED AFTER MIDNIGHT.
THERE IS A WIDE TEMPERATURE RANGE EARLY THIS MORNING WITH READINGS
IN THE SINGLE DIGITS IN THE VALLEYS OF SOUTHWEST VIRGINIA TO THE
LOWER 30S AT CHATTANOOGA. HIGH PRESSURE OVER THE FORECAST AREA EARLY
THIS MORNING WILL SLOWLY MOVE EAST TO THE ATLANTIC SEABOARD TODAY.

SURFACE LOW DEVELOPING OVER THE TEXAS PANHANDLE WILL MOVE EAST AS A
STRONG UPPER LEVEL JET BRINGS MOISTURE FROM THE THE SOUTHWEST NORTH
DURING THE DAY TODAY AND GRADUALLY THICKENS CLOUD COVER. THE LOW
WILL MOVE EAST ACROSS THE SOUTHERN STATES TONIGHT AND MONDAY.
THICKNESSES SUPPORT SNOW FROM THE CENTRAL VALLEY NORTH WITH
TEMPERATURES WARMING ENOUGH FOR MAINLY RAIN IN THE CHATTANOOGA AREA
AND A MIXTURE IN THE SOUTHERN MOUNTAINS. GFS IS THE WARMER MODEL
WHICH PROJECTS ALL RAIN FOR THE FORECAST AREA BUT BELIEVE WAA IS TOO
STRONG AND COLDER 850 MB TEMPERATURES WOULD SUPPORT MOSTLY SNOW. THE
PRECIPITATION SHOULD BEGIN DURING THE AFTERNOON POSSIBLY BEGINNING
AS RAIN IN THE CENTRAL VALLEY NEAR KNOXVILLE BUT SWITCHING TO SNOW
AS TEMPERATURES FALL AFTER DARK. BEST LIFT AND BEST MOISTURE OVER
SOUTHERN SECTIONS OF FORECAST AREA TONIGHT AND MONDAY MORNING. STILL
NOT CONFIDANT ENOUGH FOR HEAVY SNOW WARNING EASTERN MOUNTAINS SO
ISSUING WSW FOR TONIGHT AND MONDAY FOR THOSE MOUNTAINS AND WINTER
WEATHER ADVISORY FOR REMAINING COUNTIES EXCEPT SOUTHERN VALLEY AND
MOUNTAINS.

WINDS WILL INCREASE MONDAY MORNING BEHIND SYSTEM WITH WIND ADVISORY
A POSSIBILITY. THE LAST FEW RUNS MOS TEMPS LOOK TOO WARM WITH CLOUDS
CONTINUING MONDAY AND COLD AIR ADVECTION KEPT HIGHS COOL. SNOW
SHOWERS MAY CHANGE TO RAIN SHOWERS IN THE VALLEY AREAS BY AFTERNOON.

FCSTID =    9
CHA   43  34  45  23 /  30  80  50  10
TYS   40  31  41  21 /  20  80  60  10
TRI   37  27  38  18 /  10  80  70  20
OQT   40  31  41  21 /  20  80  60  10

TD

*********************************************************************

EVENING FORECAST DISCUSSION (UPDATE)
900 PM EST SAT FEB 8 2003

VERY INTERESTING FORECAST SHAPING UP FOR SUNDAY NIGHT INTO MONDAY.
MODELS HAVE YET TO COME INTO AGREEMENT ON AMOUNT OR TYPE OF
PRECIP...OR EVEN WHERE THE MAX AMOUNTS WILL FALL.  CURRENT FEELING,
IF YOU WILL, IS THAT WE WILL SEE FAIRLY GOOD SNOW IN THE CWA
OVERNIGHT SUNDAY.  OVERNIGHT SHIFT...WITH NEW 00Z MODEL RUNS...WILL
DECIDE IF/WHERE TO PUT OUT WATCHES/WARNINGS/ADVISORIES.  IT APPEARS
NOW THAT 3-4 INCHES ARE POSSIBLE OVER MUCH OF THE AREA...WITH 6-8 IN
THE CENTRAL AND NORTHERN MTNS OF TN AND HIGHER ELEV AREAS OF SW VA.
BUT IT IS TOO EARLY TO MAKE THAT CALL OFFICIAL.  IF ETA VERIFIES
BETTER...AMOUNTS WILL ONLY BE AROUND 1-2 INCHES IN THE VALLEY AND
3-4 IN THE MTNS...SO THERE IS STILL A GOOD DEAL OF UNCERTAINTY WITH
THIS STORM.

SP
Hazardous weather outlook, Feb 9, 5:10 AM EST, 14 hours 50 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-092300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 AM EST SUN FEB 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
A WINTER STORM IS EXPECTED TO DEVELOP LATER TODAY AND AFFECT THE
REGION TONIGHT INTO MONDAY.  FOR MORE DETAILED INFORMATION ON THIS
SYSTEM...PLEASE SEE THE LATEST WINTER STORM WATCH AND ADVISORY
PRODUCT (MEMWSWMRX) FROM THE NATIONAL WEATHER SERVICE IN
MORRISTOWN.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
A WINTER STORM SYSTEM SHOULD MOVE EAST OF THE REGION BY NOON MONDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE
REMAINDER OF THE EXTENDED PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SNOWFALL OBSERVERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS ON MONDAY MORNING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Special weather statement, Feb 9, 4:39 PM EST, 3 hours 21 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-101100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EST SUN FEB 9 2003

...ANOTHER ROUND OF SNOWFALL EXPECTED TONIGHT AND MONDAY...

A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT
AND MONDAY.  THIS LOW WILL BRING PRECIPITATION TO THE AREA BEGINNING
THIS EVENING. HEAVY SNOW IS EXPECTED ACROSS THE SOUTHWEST VIRGINIA...
THE MOUNTAINS OF NORTHEAST TENNESSEE...AND SMOKY MOUNTAINS TONIGHT
AND MONDAY...WITH TWO TO THREE INCHES EXPECTED TONIGHT AND ANOTHER
TWO TO THREE INCHES ON MONDAY.  IN THE NORTHERN AND CENTRAL VALLEY...
AND NORTHERN CUMBERLAND PLATEAU...ONE TO TWO INCHES IS EXPECTED
TONIGHT...WITH AN ADDITIONAL ONE TO TWO INCHES ON MONDAY.  ACROSS THE
HIGHER ELEVATIONS OF THE SOUTHERN CUMBERLAND PLATEAU...AROUND TWO
INCHES IN POSSIBLE TONIGHT...SNOW MAY MIX WITH OR CHANGE TO RAIN
LATER TONIGHT ON THE SOUTHERN PLATEAU.  UP TO THREE INCHES IS
POSSIBLE OVER PORTIONS OF THE SOUTHERN MOUNTAINS OF SOUTHEAST
TENNESSEE TONIGHT...WITH SNOW CHANGING TO RAIN BY MORNING.  ACROSS
THE SOUTHERN VALLEY AND EXTREME SOUTHWEST NORTH CAROLINA...
PRECIPITATION WILL BE MAINLY A MIX OF RAIN AND SNOW...THEN CHANGE TO
RAIN LATER TONIGHT...SNOW ACCUMULATIONS SHOULD BE AROUND AN INCH OR
LESS.

ROADS...BRIDGES...AND OVERPASSES MAY BECOME SLICK AND HAZARDOUS.
ACCUMULATION OF SNOW ON ROADWAYS...BRIDGES AND OVERPASSES MAY MAKE
TRAVEL TREACHEROUS.  EXERCISE CAUTION IF TRAVEL IS NECESSARY TONIGHT.

RESIDENTS OF EAST TENNESSEE...SOUTHWESTERN VIRGINIA...AND EXTREME
SOUTHWESTERN NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR FAVORITE RADIO OR TV STATIONS...FOR LATER STATEMENTS
AND FORECASTS ON THIS WINTER WEATHER SITUATION.

GH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Lee

When
February 9, 8:00 PM EST to February 10, 12:00 PM EST
Where
Lee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Heavy Snow, Scott

When
February 9, 8:00 PM EST to February 10, 12:00 PM EST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Heavy Snow, Wise

When
February 9, 8:00 PM EST to February 10, 12:00 PM EST
Where
Wise forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342836, 5342837, 5342838.